Wolfram Library Archive

Courseware Demos MathSource Technical Notes
All Collections Articles Books Conference Proceedings

Hopf Bifurcations in Langmuir Circulations

S. Cox
S. Leibovich
I. Moroz
A. Tandon
Journal / Anthology

Physica D
Year: 1992
Volume: 59
Page range: 226-254

The equation governing two-dimensional Langmuir circulations in a continuously stratified layer of fluid possess O(2) symmetry when laterally periodic boundary conditions are applied. In one limit, which is among those treated here, the mathematical problem is strictly analogous to a double-diffusive problem. Steady, oscillatory and multiple oscillatory states are all possible. The method of multiple scales is used to obtain evolution equations for the amplitudes of oscillatory convection when a single wavenumber is destabilized, and when two wavenumbers are simultaneously destabilized. In the process, this paper provides the first example of the derivation of amplitude equations for a double-Hopf bifurcation with symmetry in a fluid mechanical problem. Parallel numerical simulations of the full partial differential equations are carried out, and quantitative comparisons are made between the two methods, both when periodic boundary conditions are enforces, and when the more restrictive flux-free side-wall boundary conditions are enforced.

*Mathematics > Calculus and Analysis > Dynamical Systems
*Science > Physics > Fluid Mechanics